Alert archive / Minnesota / River Flood Warnings in 2017
River Flood Warning 10, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Feb 24, 2017, 10:45 AM CST for Clay County, Minnesota. It was in force for 39 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2017, 10:45 AM CST (16:45 UTC)
- Expired
- Feb 26, 2017, 2:00 AM CST
- In force
- 39 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clay County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 104 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Branch Buffalo River at Sabin (SABM5). The gauge peaked at 13.83 ft at Feb 23, 2017, 5:00 PM CST.
- Action stage
- 12 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
910 WGUS43 KFGF 241645 FLWFGF BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Eastern North Dakota/Grand Forks ND 1045 AM CST FRI FEB 24 2017 ...The National Weather Service in Grand Forks, ND has issued a flood warning (new) for these river locations in Minnesota... new flooding is forecast to occur at... * Sabin...on the S Br Buffalo River...in Clay County. .River levels on the South Fork of the Buffalo River has risen faster than previously forecast. The river channel is also ice affected. *** A follow-up flood statement with more detailed flooding information will be issued shortly. *** PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...turn around, don't drown... - Don't travel through flooded areas! - Persons in the warned area need to take steps to protect life and property. if necessary move to a higher and safer location. - Persons living in the Red River Basin should monitor river levels while the river is in...or near...flood. For more information...go to the AHPS/River section on our web page at: www.weather.gov/grandforks && MNC027-241745- /O.NEW.KFGF.FL.W.0010.170224T1645Z-170226T0800Z/ /SABM5.1.ER.000000T0000Z.170224T0445Z.170225T0200Z.NO/ 1045 AM CST FRI FEB 24 2017 The National Weather Service in Grand Forks, ND has issued a new Flood Warning for... * ...Sabin...on the S Br Buffalo River * until late Saturday night. * At 9:45 AM Friday the stage was 13.3 feet. * Minor Flood Stage is 13.0 feet. * Minor flooding is occurring and for the next 7 days...Minor flooding is forecast. && LAT...LON 4663 9666 4663 9650 4686 9657 4689 9670 $$
2 follow-up statements
858 WGUS83 KFGF 241715 FLSFGF Flood Statement National Weather Service Eastern North Dakota/Grand Forks ND 1115 AM CST FRI FEB 24 2017 ...The flood warning has been extended for these river locations in Minnesota...North Dakota... * Fargo...on the Red River...in Clay and Cass Counties * East Grand Forks...on the Red River...in Polk and Grand Forks Counties * Hawley...on the Buffalo River...in Clay County * Dilworth...on the Buffalo River...in Clay County * Hendrum...on the Wild Rice River (MN)...in Norman County ...The flood warning continues for these river locations in Minnesota...North Dakota... * Oslo...on the Red River ...in Marshall...Walsh...Polk and Grand Forks Counties * Sabin...on the S Br Buffalo River ...in Clay County .Cooler air over the area over the next few days will limit runoff. So forecast stages were lowered or the crest delayed at most of the forecast points. Forecasts were decreased at Hawley and Dilworth on the Buffalo River and the forecast was decreased at Hendrum on the Wild Rice River. On the Red river the forecast was lowered at East Grand Forks and at Oslo. The river forecast were increased a bit at Fargo on the Red River and at Sabin on the South Fork of the Buffalo River with more water working into the rivers. However Fargo remains in the minor flood category. Note that ice jamming and other ice effects are possible as temperatures decrease and cannot be ruled out as a factor in increased river levels. Ice effects are not included in these forecasts. This forecast is for a 7-day period...the highest stage indicated may not reflect the crest for this event. Forecasts are updated daily and stage values will change as new weather and river information is used. River forecasts usually use 24 hours of expected precipitation but depending on the situation it may include precipitation expected through the next 72 hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...turn around, don't drown... - Don't travel through flooded areas! - Persons in the warned area need to take steps to protect life and property. if necessary move to a higher and safer location. - Persons living in the Red River Basin should monitor river levels while the river is in...or near...flood. For more information...go to the AHPS/River section on our web page at: www.weather.gov/grandforks && MNC027-NDC017-251715- /O.EXT.KFGF.FL.W.0001.000000T0000Z-170303T0600Z/ /FGON8.1.ER.170220T1845Z.170224T1800Z.170302T0000Z.NO/ 1115 AM CST FRI FEB 24 2017 The Flood Warning continues for... * ...Fargo...on the Red River. * until Friday March 3...or until the warning is cancelled. * At 10:15 AM Friday the stage was 22.2 feet. * Minor flooding is occurring and during the next 7 days...Minor flooding is forecast. * Minor Flood Stage is 18.0 feet. * Forecast...the river will rise to a crest near 22.2 feet sometime Friday early afternoon. The river will fall below Flood Stage Wednesday evening. * The river is forecast to crest at 22.2 on Friday early afternoon during this 7-day period. * The river is forecast to crest between **** and **** Feet Early/Later/Next/This Week. * Impact Statement(s) - At 22.0 feet, Fargo...North Broadway bridge is closed. && Daily 7am CDT/6am CST forecast stage in feet: Date Sat Sun Mon Tue Wed Thu Fri (month/day) 02/25 02/26 02/27 02/28 03/01 03/02 03/03 Red River Fargo 22.1 21.2 20.1 19.0 18.3 17.8 17.5 LAT...LON 4715 9673 4724 9683 4724 9694 4676 9689 4677 9671 $$ MNC119-NDC035-251715- /O.EXT.KFGF.FL.W.0002.000000T0000Z-170302T1800Z/ /EGFM5.1.ER.170225T0651Z.170226T1200Z.170301T1200Z.NO/ 1115 AM CST FRI FEB 24 2017 The Flood Warning continues for... * ...East Grand Forks...on the Red River. * until Thursday afternoon...or until the warning is cancelled. * At 9:45 AM Friday the stage was 27.4 feet. * Minor Flood Stage is 28.0 feet. * Forecast...rise above Flood Stage by early Saturday morning and continue to rise to near 29.0 feet by Sunday mid-morning. The river will fall below Flood Stage by Wednesday. * The river is forecast to crest at 29.0 on Sunday mid-morning during this 7-day period. * Impact Statement(s) - At 28.0 feet, Flood warning stage...minor.Bank full stage. && Daily 7am CDT/6am CST forecast stage in feet: Date Sat Sun Mon Tue Wed Thu Fri (month/day) 02/25 02/26 02/27 02/28 03/01 03/02 03/03 Red River East Grand Forks 28.2 29.0 29.0 28.6 28.0 27.2 26.3 LAT...LON 4768 9674 4807 9698 4810 9719 4767 9699 $$ MNC089-119-NDC035-099-251715- /O.CON.KFGF.FL.W.0003.000000T0000Z-000000T0000Z/ /OSLM5.1.ER.170225T0824Z.170227T0600Z.000000T0000Z.NO/ 1115 AM CST FRI FEB 24 2017 The Flood Warning continues for... * ...Oslo...on the Red River. * until further notice...or until the warning is cancelled. * At 10:15 AM Friday the stage was 24.5 feet. * Minor Flood Stage is 26.0 feet. * Forecast...rise above Flood Stage by early Saturday morning and continue to rise to near 29.0 feet by Monday. * The river is forecast to crest at 29.0 on Monday during this 7-day period. * Impact Statement(s) - At 30.0 feet, Moderate Flood Stage. && Daily 7am CDT/6am CST forecast stage in feet: Date Sat Sun Mon Tue Wed Thu Fri (month/day) 02/25 02/26 02/27 02/28 03/01 03/02 03/03 Red River Oslo 26.3 28.2 29.0 28.8 28.2 27.6 27.0 LAT...LON 4810 9721 4807 9698 4846 9706 4848 9725 $$ MNC027-251714- /O.CON.KFGF.FL.W.0010.000000T0000Z-170226T0800Z/ /SABM5.1.ER.000000T0000Z.170224T0445Z.170225T0200Z.NO/ 1115 AM CST FRI FEB 24 2017 The Flood Warning continues for... * ...Sabin...on the S Br Buffalo River. * until late Saturday night...or until the warning is cancelled. * At 9:45 AM Friday the stage was 13.3 feet. * Minor flooding is occurring and during the next 7 days...Minor flooding is forecast. * Minor Flood Stage is 13.0 feet. * Forecast...the river will fall below Flood Stage Friday evening. * The river is forecast to crest at 13.3 this afternoon, then slowly fall. * Impact Statement(s) - At 13.0 feet, Flooding on road cut at old meander scar east of gage begins. && Daily 7am CDT/6am CST forecast stage in feet: Date Sat Sun Mon Tue Wed Thu Fri (month/day) 02/25 02/26 02/27 02/28 03/01 03/02 03/03 S. Buffalo River Sabin 12.5 11.3 10.2 9.5 9.1 8.8 8.5 LAT...LON 4663 9666 4663 9650 4686 9657 4689 9670 $$ MNC027-251714- /O.EXT.KFGF.FL.W.0004.000000T0000Z-170226T0000Z/ /HWYM5.1.ER.170224T1800Z.170224T1800Z.170224T1800Z.NO/ 1115 AM CST FRI FEB 24 2017 The Flood Warning continues for... * ...Hawley...on the Buffalo River. * until Saturday evening...or until the warning is cancelled. * At 9:45 AM Friday the stage was 7.3 feet. * Minor Flood Stage is 8.0 feet. * Forecast...the river is expected to rise to near Flood Stage Friday early afternoon. * The river is forecast to crest at 8.0 on this afternoon then fall. * Impact Statement(s) - At 8.0 feet, Flood Warning Stage...Minor... Parts of Hawley city park begin to flood. && Daily 7am CDT/6am CST forecast stage in feet: Date Sat Sun Mon Tue Wed Thu Fri (month/day) 02/25 02/26 02/27 02/28 03/01 03/02 03/03 Buffalo River Hawley 7.7 7.3 7.0 6.7 6.5 6.3 6.0 LAT...LON 4701 9603 4692 9650 4684 9652 4680 9633 4690 9601 $$ MNC027-251714- /O.EXT.KFGF.FL.W.0005.000000T0000Z-170302T0200Z/ /DILM5.1.ER.170224T0222Z.170225T1800Z.170228T2000Z.NO/ 1115 AM CST FRI FEB 24 2017 The Flood Warning continues for... * ...Dilworth...on the Buffalo River. * until Wednesday...or until the warning is cancelled. * At 9:30 AM Friday the stage was 13.6 feet. * Minor flooding is occurring and during the next 7 days...Minor flooding is forecast. * Minor Flood Stage is 13.0 feet. * Forecast...the river will rise to a crest near 15.5 feet sometime Saturday afternoon. The river will fall below Flood Stage Tuesday. * The river is forecast to crest at 15.5 on Saturday during this 7-day period. * Impact Statement(s) - At 15.8 feet, Road west of gage begins to flood.Gage not accessable above 15 feet. && Daily 7am CDT/6am CST forecast stage in feet: Date Sat Sun Mon Tue Wed Thu Fri (month/day) 02/25 02/26 02/27 02/28 03/01 03/02 03/03 Buffalo River Dilworth 15.3 15.5 14.8 13.5 12.1 11.3 10.4 LAT...LON 4715 9682 4704 9681 4689 9669 4684 9652 4692 9650 $$ MNC107-251714- /O.EXT.KFGF.FL.W.0009.000000T0000Z-170227T2100Z/ /HNDM5.1.ER.170223T2152Z.170225T0000Z.170226T1500Z.NO/ 1115 AM CST FRI FEB 24 2017 The Flood Warning continues for... * ...Hendrum...on the Wild Rice River (MN). * until Monday...or until the warning is cancelled. * At 10:30 AM Friday the stage was 20.5 feet. * Minor flooding is occurring and during the next 7 days...Minor flooding is forecast. * Minor Flood Stage is 20.0 feet. * Forecast...the river will rise to a crest near 20.7 feet sometime Friday evening. The river will fall below Flood Stage Sunday. * The river is forecast to crest at 20.7 on Friday evening during this 7-day period. * Impact Statement(s) - At 20.0 feet, Flood Warning Stage...Minor. && Daily 7am CDT/6am CST forecast stage in feet: Date Sat Sun Mon Tue Wed Thu Fri (month/day) 02/25 02/26 02/27 02/28 03/01 03/02 03/03 Wild Rice River (MN) Hendrum 20.6 20.1 19.2 17.9 16.3 14.7 13.3 LAT...LON 4734 9683 4724 9684 4715 9673 4722 9653 4732 9656 $$
706 WGUS83 KFGF 251534 FLSFGF Flood Statement National Weather Service Eastern North Dakota/Grand Forks ND 934 AM CST SAT FEB 25 2017 ...The flood warning is now cancelled for this river location in Minnesota... * Sabin on the South Branch of the Buffalo River in Clay County .River levels along portions of the South Buffalo River at Sabin have fallen below flood stage and are expected to continue to fall through next week. Therefore, the flood warning for Sabin has been cancelled. Little additional precipitation is expected in the Red River Valley over this next week. However, there continues to be some uncertainty in the current forecasts due to the significant period of cold air temperatures expected this weekend and into early next week. These temperatures may cause runoff to freeze in the drainage networks, rivers, and streams, rather than flow downstream. In that case, river levels may not rise as high as forecast. On the other hand, the effect of possible ice jams has not been included in this forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message...turn around, don't drown... - Don't travel through flooded areas! - Persons in the warned area need to take steps to protect life and property. if necessary move to a higher and safer location. - Persons living in the Red River Basin should monitor river levels while the river is in...or near...flood. For more information...go to the AHPS/River section on our web page at: www.weather.gov/grandforks && MNC027-251604- /O.CAN.KFGF.FL.W.0010.000000T0000Z-170226T0800Z/ /SABM5.1.ER.170225T0445Z.000000T0000Z.170225T0500Z.NO/ 934 AM CST SAT FEB 25 2017 The Flood Warning is cancelled for... * ...Sabin...on the S Br Buffalo River. * At 8:45 AM Saturday the stage was 12.9 feet. * Fell below Flood Stage at 11:00 PM Friday. * Forecast...the river will continue to fall to 12.5 feet by Sunday mid-morning. * Impact Statement(s) - At 13.0 feet, Flood Warning Stage...Minor. Flooding on road cut at old meander scar east of gage begins. && Daily 7am CDT/6am CST forecast stage in feet: Date Sun Mon Tue Wed Thu Fri Sat (month/day) 02/26 02/27 02/28 03/01 03/02 03/03 03/04 S. Buffalo River Sabin 12.5 11.9 11.2 10.4 9.8 9.5 9.2 LAT...LON 4663 9666 4663 9650 4686 9657 4689 9670 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Feb 24, 9:39 AM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Feb 24, 9:39 AM CST, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 939 AM CST Fri Feb 24 2017 .UPDATE... Issued at 938 AM CST Fri Feb 24 2017 Minimal changes this update. Ridge of surface high pressure to hold over the FA today. Thermal advection fairly neutral with patchy cloud cover across the region. Will hold with current temperature forecast for now. UPDATE Issued at 639 AM CST Fri Feb 24 2017 Tweaked clouds a bit as some mid level stratus has started to move into the northern Red River Valley. Temperatures in the northeastern counties have fallen a bit more than expected, so lowered readings for a bit there, but should still recover to near 20 by this afternoon. && .SHORT TERM...(Today and tonight) Issued at 314 AM CST Fri Feb 24 2017 Temperatures will be the main forecast concern for the period. Water vapor loop continues to show split flow aloft with the main upper low to our south over Neb moving into IA today. Precipitation from this system will continue to remain well to our south and east. A weak northern branch shortwave will also be moving through, bringing a bit of clouds and maybe a flurry this morning. Even with cirrus coming up from the south and mid level clouds this morning from the northern branch shortwave, there should be some sunshine during the day today. However, we will be deeper into the colder air with north winds somewhat breezy over the southern counties. Have highs today between 5 to 10 degrees cooler than yesterday, topping out mostly in the 20s. Tonight, conditions should remain fairly quiet under northwesterly flow aloft and weak high pressure moving east. Mid level moisture will begin to come in from the west and should bring some clouds, but some parts of the CWA, most likely the northeast, should remain mostly clear. Have temps ranging from single digits to mid teens in the southwest. .LONG TERM...(Saturday through Thursday) Issued at 314 AM CST Fri Feb 24 2017 Saturday and Sunday...A weak shortwave moving through the northwesterly flow aloft will bring a chance for some light precip Saturday afternoon and night. There is still some variation between the model runs, but at this point it seems that the weak surface trough will move along the ND/SD border, with best precip chances moving across the western counties Saturday afternoon and into the southern counties for Saturday night. Amounts will be very very light, with a half an inch or less expected. Northwest to westerly flow will continue into Sunday and Sunday night, and there are signs of another even weaker shortwave moving through. Any precip from these will be even lighter and amount to no more than flurries. Temps over the weekend will be near seasonal values, with highs ranging from near 20 north to low 30s south and lows in the single digits to teens. Monday through Friday...Models show a general broad trof across the northern plains and into the Great Lakes to start the period. An impulse propagating across the region will bring chances for light precipitation. By Tuesday...the upper pattern shifts to a more southwesterly flow with a wave ejecting out of the Rockies. Model vary greatly as to placement of surface features so confidence is low as to where the greatest chances for precipitation are. Therefore...will continue to follow guidance and go with a blended soln with respect to POPs for now. Behind the system...expect a slight cooling trend to impact the area by Thursday. Another wave is forecast to approach the area by the end the period bringing another chance for light pcpn...and temperatures continuing near seasonal norms. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 639 AM CST Fri Feb 24 2017 Cirrus has been moving up from the south, with some 3500-6000 ft clouds moving in from the north overnight. All sites are VFR and should remain so throughout the morning, although will have to watch KDVL as a few spots in southwestern Manitoba have been dropping down to MVFR. Will keep KDVL VFR until late in the period tomorrow morning, with the rest of the TAF sites remaining VFR throughout. The winds from the north will pick up a bit this afternoon and gust above 20 kts in spots, but then decrease and shift to the west southwest Friday night. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Voelker SHORT TERM...JR LONG TERM...JR/Hopkins AVIATION...JR
Hazardous weather outlook, Feb 24, 3:49 AM CST, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 349 AM CST Fri Feb 24 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 349 AM CST Fri Feb 24 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Temperatures will continue a downward trend into the upcoming weekend. This will slow down or stop the snow melt, but rivers and streams will continue to respond. See the latest flood statements and flood warnings for the most current river information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
River Flood Warnings in Minnesota, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.